Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Nashville, TN

April 20, 2000Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2000, 5:07 PM CDT for Williamson County, Tennessee. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 5:07 PM CDT (22:07 UTC)
Expired
Apr 20, 2000, 6:00 PM CDT
In force
53 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Williamson County, TN

The radar

The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:36 PM CDTHail 0.75Franklin, TNNWS employee reported dime size hail.
Apr 20, 5:43 PM CDTHail 1Franklin, TNNWS employee reported hail the size of quarters.
Apr 20, 5:46 PM CDTHail 0.75Franklin, TNSpotter reported dime size hail at intersection of I-65 and Highway 96.
Apr 20, 6:10 PM CDTThunderstorm Wind 60 EFranklin, TNSpotter reported about a dozen trees down along Moores Lane. The trees range in diameter from 1 to 2 feet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 202209
SVRBNA
TNC187-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSON COUNTY IN TENNESSEE

* UNTIL 600 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF FAIRVIEW...MOVING EAST AT 
  40 MPH.

* TOWNS IN THE PATH OF THIS STORM INCLUDE...
  FAIRVIEW...FRANKLIN...BRENTWOOD...AND NOLENSVILLE.

DAMAGING WINDS AND LARGE HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:30 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 1:30 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CDT THU APR 20 2000

17Z SURFACE PLOT SHOWS COLD FRONT JUST WEST OF MS RIVER W/ CONVECTION
EXTENDING ONLY AS FAR SOUTH AS EXTREME SOUTHERN IL...DESPITE WIDELY
SCATTERED SHOWERS ACROSS MIDDLE AND WEST TN. 16Z RUC SHOWS BEST
INSTABILITY & MOISTURE ALIGNED W/ THE FRONT...ALTHOUGH IF CONVECTION
FAILS TO DEVELOP OVER WEST TN WITHIN THE NEXT HOUR OR SO...THE MID
STATE MAY BE LEFT MUCH DRIER THAN EXPECTED.

HAVE REVIEWED THE 12Z ETA/NGM/AVN MODELS...AND CONCLUDE THEY ARE IN
GENERALLY GOOD AGREEMENT W/ THE PROGRESSION OF THE SURFACE SYSTEM.
BEST TIME FOR CONVECTION AT BNA IS JUST AFTER 18Z...TOWARD 00Z AT
CSV. ALTHOUGH THERMODYNAMIC INSTABILITY ACROSS MIDDLE TN IS HIGH...W/
CAPES >1500...LI'S OF -4 TO -6...AND 850-500 MB LAPSE RATES OF 6.5...
JET DYNAMICS ARE UNIMPRESSIVE. DESPITE 850 MB JET OF 40-45 KTS...THE
BNA FA IS IN A REGION OF LOW LEVEL DIVERGENCE...AND 300 MB JET MAX IS
WEAK W/ BEST DYNAMICS TO OUR NORTH AND WEST. SO IN THE ABSENCE OF A
SIGNIFICANT MESOSCALE LIFTING MECHANISM...THERE MAY JUST BE A LOT OF
WASTED ATMOSPHERIC ENERGY FLOATING AROUND THE CWA.

CUMBERLAND PLATEAU WILL HAVE A BETTER CHANCE OF SEEING SIGNIFICANT
WEATHER LATER TODAY AND EARLY THIS EVENING AS THE INSTABILITY WILL
REMAIN IN PLACE A BIT LONGER THERE...COUPLED W/ OROGRAPHIC LIFT...AND
WILL WORD PERIOD 1 OF THE ZONES ACCORDINGLY.

FRONT SHOULD PASS BNA SHORTLY BEFORE 00Z THIS EVENING...AND BY 03Z AT
CSV. DUE TO PROXIMITY OF THE SURFACE LOW...WRAP AROUND MOISTURE
SHOULD PRODUCE SOME PRECIPITATION OVERNIGHT AND EARLY TOMORROW
MORNING. CLOUDS WILL LINGER THROUGH TOMORROW AS LOW LEVEL MOISTURE
WILL BE SLOW IN EXITING THE REGION. MUCH COOLER TEMPS ARE IN STORE
PERIODS 2 AND 3...BUT A NICE WARMUP BY PERIOD 4 SEEMS LIKELY AS HIGH
PRESSURE TAKES HOLD.

WILL USE 1000-925 MB THICKNESS SCHEME FOR MINIMUM TEMPS AND THE
MASSIE/ROSE 1000-850 MB THICKNESS TECHNIQUE TO ADJUST GUIDANCE FOR
PERIOD 2.

BNA 50/57/41/70 4300
CSV 47/53/37/63 5400

.BNA...NONE.

08

In the hours before

Local storm report, Apr 20, 3:51 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
351 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
C
0310 PM    6 NW COOKEVILLE           TN   .75 INCH HAIL
04/20/00   PUTNAM                         REPORTED BY HAM RADIO
                                          OPERATOR

HS
Local storm report, Apr 20, 3:54 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
354 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    6 NW COOKEVILLE           TN   .75 INCH HAIL
04/20/00   PUTNAM                         REPORTED BY HAM RADIO
                                          OPERATOR

HS
Local storm report, Apr 20, 3:56 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
356 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
G
0310 PM    6 NW COOKEVILLE           TN   .75 INCH HAIL
04/20/00   PUTNAM                         REPORTED BY HAM RADIO
                                          OPERATOR

HS
Local storm report, Apr 20, 3:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
359 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    6 NW COOKEVILLE           TN   .75 INCH HAIL
04/20/00   PUTNAM                         REPORTED BY HAM RADIO
                                          OPERATOR

HS
Local storm report, Apr 20, 4:01 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
401 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    6 NW COOKEVILLE           TN   .75 INCH HAIL
04/20/00   PUTNAM                         REPORTED BY HAM RADIO
                                          OPERATOR

HS
Local storm report, Apr 20, 4:06 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
406 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    COOKEVILLE                TN   .75 INCH HAIL 04/20/00
04/20/00   PUTNAM                         REPORTED BY HAM RADIO
                                          OPERATOR

HS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:54 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson51 min
Apr 20, 1:58 PM CDTSevere Thunderstorm WarningOHXWilliamson32 min
Apr 20, 2:28 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith47 min
Apr 20, 3:06 PM CDTSevere Thunderstorm WarningOHXPutnam24 min
Apr 20, 3:15 PM CDTSevere Thunderstorm WarningOHXOverton30 min
Apr 20, 4:14 PM CDTSevere Thunderstorm WarningOHXDickson31 min
Apr 20, 4:26 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson49 min
Apr 20, 4:36 PM CDTTornado WarningOHXCheatham24 min
Apr 20, 4:50 PM CDTTornado WarningOHXDavidson25 min
Apr 20, 4:56 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne34 min
Apr 20, 5:13 PM CDTSevere Thunderstorm WarningOHXHickman, Maury17 min
Apr 20, 5:27 PM CDTSevere Thunderstorm WarningOHXMaury48 min
Apr 20, 5:34 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale41 min
Apr 20, 5:39 PM CDTTornado WarningOHXLewis, Maury51 min
Apr 20, 5:49 PM CDTTornado WarningOHXDavidson, Rutherford, Williamson26 min
Apr 20, 6:19 PM CDTTornado WarningOHXWilson26 min
Apr 20, 6:24 PM CDTSevere Thunderstorm WarningOHXMarshall21 min
Apr 20, 6:24 PM CDTTornado WarningOHXTrousdale, Wilson36 min
Apr 20, 6:24 PM CDTTornado WarningOHXMacon36 min
Apr 20, 6:37 PM CDTTornado WarningOHXDeKalb23 min
Apr 20, 6:41 PM CDTTornado WarningOHXBedford49 min
Apr 20, 6:54 PM CDTTornado WarningOHXPutnam51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.